North Carolina, 2017

Hail and Damaging Winds in North Carolina, May 19, 2017

May 19, 2017 · NWS RAH · 4 events in 3 counties and zones

Ahead of a cold front approaching North Carolina, disturbances rotating around an upper level ridge off the Florida coast initiated deep convection in a moderately unstable airmass across southwestern Virginia and northwestern North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Ahead of a cold front approaching North Carolina, disturbances rotating around an upper level ridge off the Florida coast initiated deep convection in a moderately unstable airmass across southwestern Virginia and northwestern North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 19, 2:01 PM EST, 49 minutes earlier.

Area forecast discussion, May 19, 2:01 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
301 PM EDT Fri May 19 2017

.SYNOPSIS...
Surface high pressure off the Southeast coast will slip
southward into Saturday. A backdoor cold front will drop south
into Virginia tonight and then into North Carolina on Monday
and Monday night. The front will lift north as a warm front on
Sunday before a stronger cold front pushes eastward across the
region on Monday.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1105 AM Friday...

Latest surface analysis shows a cold front extending from the
NYC area southwest to the Ohio River. A surface ridge of high
pressure is present well off the southeast coast. The pattern
aloft features a 590dm ridge centered just off the Florida east
coast and extending into the Carolinas. A southwesterly flow
across Texas extending into the mid Mississippi Valley and then
bending east into the mid- Atlantic extends along the periphery
of the ridge.

Water vapor imagery and NWP analysis shows a couple of
disturbances rotating around the ridge. These features initiated
and sustained convection across the Tennessee Valley and
southern Appalachians overnight and this morning in a region of
warm advection and favorable mid-level lapse rates of 6.5 to 7
deg C/km. Observational trends and guidance suggest these
features will shift east and will promote convective activity
across the northwest Piedmont of NC that will shift east across
the northern Piedmont and northern Coastal Plain, especially
near the Virginia border. Mid- level lapse rates should remain
unimpressive to the south, closer to the ridge, so while this
afternoon and evening should feature better convective coverage
than prior days, most of it should be confined near and north of
U.S. 64. Weak deep layer shear of around 20 to 25 kts with some
support for enhanced downdrafts and cold pools, could support
some limited storm organization in clusters or small line
segments. This would support a low- end/marginal severe threat,
mainly across the north with isolated straight line winds being
the most prominent threat.

As the first area of isolated to scattered convection pushes
east during the late afternoon and evening, it should weaken
with the loss of heating. Convection allowing models suggest
that another area of weak convection associated with another
disturbance in the westerly flow aloft may move from the
mountains into the western Piedmont during the mid evening hours
before weakening overnight. Will retain a slight chance of
shower or thunderstorm across the north to handle this
possibility.

Highs today should range in the upper 80s to near 90 with
overnight lows generally in in the mid to upper 60s. -Blaes

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 400 AM Friday...

Model differences with the timing of the back-door cold front into
the area on Saturday is resulting in lower than normal forecast
confidence for the day 2 period.

Downstream of the closed low lifting northeast across the central
and northern Plains, mid/upper level ridge will actually strengthen
across the region on Saturday. So it's really not a surprise to see
models trending slower with the timing of the back-door cold front
into the area, potentially delayed until the afternoon/early
evening. The pre-frontal warm sector which was once thought to lie
across the southern tier counties, now could potentially encompass
all but the far northeast Piedmont/coastal plain counties. Highs
Saturday ranging from near 80 NE to mid/upper 80s central areas, to
lower 90s south.

Due to uncertainty in the location of the front, convective
details/coverage are difficult to ascertain as this time, but as the
warm sector destabilizes with moderate instability likely to develop
across the area, scattered to possibly numerous showers and storms
are possible Saturday afternoon/early evening. For now will go with
a good/high chance across the central/northern Piedmont and coastal
plain, which is hedging towards the slower model solutions. Deep
layer shear remains on the order of 20 to 25 kts and with the
presence of the upper ridge overhead deflecting and appreciable
support/forcing aloft, severe threat should be rather
localized/isolated.

Front should eventually sag south to along the SC/NC border Saturday
evening/night with post-frontal low clouds/stratus on the cool side
of the boundary Saturday night. Will keep a slight chance of
showers/rain Saturday night owing to proximity to the front. Lows in
the 60s.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Model differences with the timing of the back-door cold front into
the area on Saturday is resulting in lower than normal forecast
confidence for the day 2 period.

Downstream of the closed low lifting northeast across the central
and northern Plains, mid/upper level ridge will actually strengthen
across the region on Saturday. So it's really not a surprise to see
models trending slower with the timing of the back-door cold front
into the area, potentially delayed until the afternoon/early
evening. The pre-frontal warm sector which was once thought to lie
across the southern tier counties, now could potentially encompass
all but the far northeast Piedmont/coastal plain counties. Highs
Saturday ranging from near 80 NE to mid/upper 80s central areas, to
lower 90s south.

Due to uncertainty in the location of the front, convective
details/coverage are difficult to ascertain as this time, but as the
warm sector destabilizes with moderate instability likely to develop
across the area, scattered to possibly numerous showers and storms
are possible Saturday afternoon/early evening. For now will go with
a good/high chance across the central/northern Piedmont and coastal
plain, which is hedging towards the slower model solutions. Deep
layer shear remains on the order of 20 to 25 kts and with the
presence of the upper ridge overhead deflecting and appreciable
support/forcing aloft, severe threat should be rather
localized/isolated.

Front should eventually sag south to along the SC/NC border Saturday
evening/night with post-frontal low clouds/stratus on the cool side
of the boundary Saturday night. Will keep a slight chance of
showers/rain Saturday night owing to proximity to the front. Lows in
the 60s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 245 PM EDT Friday...

Mid-level ridge axis over the area will shift east and offshore on
Sunday, concurrent with scouring of weak cool air damming at the
surface due to increasing southerly flow. Instability supportive of
a few showers are expected along the periphery of the frontal
zone...mainly west and south...during the morning, with increasing
coverage areawide as the boundary retreats northeast during the
afternoon. The slowly retreating frontal zone will produce a strong
temperature gradient across the area...with the northern tier
reaching upper 70s while central and southern sections reach low to
mid 80s.

On Monday, a cold front associated with a longwave trough over the
central Conus will approach from the west and across central NC
during the afternoon. Showers and storms will accompany this front,
with likely PoPs in the west through early afternoon shifting to the
east through the afternoon and evening...with rain tapering off from
the west Monday night. Non-severe storms are expected, but could see
some storms become rather strong in an environment featuring modest
instability (<1K Joules CAPE) and shear (low level jet of 35-40
Kts), but favorable upper diffluence. Highs Monday will be hampered
across the west by cloudiness and earlier arrival of showers...mid
to upper 70s...while the east will have time to reach the lower 80s
along the I95 corridor before showers move in.

Uncertainty grows on Tuesday, with model divergence as to potential
for a wave to lift out of the gulf ahead of the now-amplifying
central US trof and into the area, which would intiate convection in
the southwest as early as Tuesday morning. The GFS is much weaker
and delays the Gulf return until Wednesday morning. With low
confidence, will follow a compromise with chance PoPs in the south
in the afternoon, with chance PoPs spreading across the area
overnight. A stronger cold front will be moving in rapidly as the
longwave trof axis rotates eastward, passing across the area on
Wednesday through Wednesday night. Will have high chance PoPs, which
will probably be increasing to at least likely as the timing and
details become more clear. Highs Tuesday and Wednesday will be
mainly in the upper 70s north to lower 80s south.

Lingering showers associated with the upper low and subsequent
strong northwest flow aloft as the axis shifts east of the area will
give us a small chance of mainly diurnal showers and a few storms
both days, especially across the northern tier. Highs will be at
their lowers Thurdsay...low to mid 70s, warming to mid and upper
70s on Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 250 PM Friday...

A couple of upper level disturbances will move across the
region producing isolated to scattered convection this afternoon
and evening across the northwestern and northern tier. Have
included a brief tempo period for thunderstorms at the KINT and
KGSO terminals prior to 23Z with a visibility restriction and
VFR cigs. Have added a shower to the KRDU terminal while keeping
the KRWI and KFAY terminals dry given the extremely limited
chance of precipitation. Outside of convection, a south-
southwesterly flow at 7 to 11kts is expected into the evening
with lighter winds after midnight. VFR skies are expected with a
few of mid and high-level sct cloud layers expected.

A cold front will drop southward out of Virginia on Saturday.
The front will produce a wind shift to the northeast and an area
of sct-bkn clouds with bases of 4-5kft. The timing of the front
is difficult, but the best forecast at this point puts the front
near KRWI around 17Z, RDU at 18Z and with the front stalling
near KGSO, KINT, and KFAY on Saturday evening. Scattered
convection is possible near and ahead of the front on Saturday,
but confidence in timing and location prohibits inclusion of
thunderstorms in the TAF at this time.

Outlook: The cold front will linger across central NC Saturday
afternoon into Saturday night before lifting north as a warm
front on Sunday. This feature will be accompanied by adverse
aviation conditions including scattered convection MVFR to IFR
ceilings near and especially behind the front. Another cold
front will sweep east across central NC on Monday and Monday
evening producing adverse aviation conditions in numerous
showers and thunderstorms. Quieter weather is expected on
Tuesday before the next cold front with widespread showers and
storms arrives on Wednesday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...CBL
LONG TERM...MLM
AVIATION...BLAES
Hazardous weather outlook, May 19, 1:36 PM EST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
236 PM EDT Fri May 19 2017

NCZ007>009-021>024-201845-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-
236 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

A few strong thunderstorms are possible this afternoon. The
strongest storms may produce wind gusts in excess of 40 MPH and
hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-011-025>028-038>043-073>078-083>086-088-089-201845-
Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-
Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
236 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 2:31 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
331 PM EDT FRI MAY 19 2017

NCZ021-192030-
Forsyth NC-
331 PM EDT FRI MAY 19 2017

...Strong thunderstorms approaching Winston-Salem from the
northwest...

At 327 PM EDT, Doppler radar was tracking strong thunderstorms
extending from Yadkinville to Pilot Mountain... moving east-
southeast at 10 mph.

These storms should affect northwest and west-central Forsyth County
through 400 PM, possibly reaching Winston-Salem by 400 PM.

Frequent lightning... very heavy rain... and wind gusts to 50 mph
will be possible with these storms.

Locations impacted include...
north west Winston-Salem, Clemmons, Bermuda Run, Lewisville, Rural
Hall, Stanleyville, Pfafftown and Belews Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8006
      3599 8026 3600 8032 3597 8040 3599 8042
      3601 8042 3603 8045 3606 8046 3604 8049
      3605 8051 3609 8052
TIME...MOT...LOC 1927Z 256DEG 11KT 3630 8044

pwb

The radar

The Roanoke radar (KFCX), 95 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
May 19, 2:50 PM EST to 3:14 PM EST
Where
Forsyth County, 1.67 mi W of Alspaugh to 2.23 mi W of Kernersville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.170, -80.280

A couple of trees were blown down along a swath from Pfafftown to 5800 Regents Park Road near Sedge Garden. Both trees were blocking the roadway and one fell onto power lines.

Hail, Forsyth

When
May 19, 2:57 PM EST to 3:20 PM EST
Where
Forsyth County, 0.56 mi E of Rural Hall to Kernersville
Measured
1 in hail
Reported by
Public
Coordinates
36.230, -80.290

Hail up to the size of quarters was fell along a swath from Rural Hall to Kernersville.

Thunderstorm Wind, Orange

When
May 19, 4:24 PM EST to 4:27 PM EST
Where
Orange County, 2.35 mi NNW of Schley to 1.12 mi E of Hillsborough
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.180, -79.090

A couple of trees were blown down along a swath from northwest of Schley to just northeast of Hillsborough.

Thunderstorm Wind, Durham

When
May 19, 4:42 PM EST
Where
Durham County, 0.69 mi S of Fairntosh
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.110, -78.850

Several trees were blown down on Old Oxford Road near Bahama.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701407, 701406, 701408, 701409.